Share this article

print logo

WHAT CAUSES LACK OF TEARS?

Q: I'm 69 years old and have been having pain in my eyes and at times blurred vision. The eye doctor says my tear ducts are not functioning right, which leaves my eyes dry. He told me to use eye drops, but they only help for a short time. I also have COPD (Chronic Obstructive Pulmonary Disease), and take various medications and inhalers and use oxygen.

I was hoping that you could recommend something that would help my dry eyes for a longer period of time. Are there any vitamins I could take?

-- N.D.
A: Rather than your tear ducts being a problem, it's more likely that your problem is related to your tear glands, which produce the tears.

There are three main explanations for dry eyes. The first is that you are not producing enough tears; the second is that the tears dry up too fast; the third is that the tears themselves are of poor quality.

Lower tear production can result from autoimmune diseases, physical injury, infections of the tear glands, or the effect of drugs on the glands. Also, for unknown reasons, tear production lessens as we age. But this age-related decrease is usually not enough to notice.

Some prescription medications, such as beta-blockers, have been reported to cause dry eyes in some people. I don't know what drugs you are taking, but I suggest you find out whether any of them can cause drying of the eyes. If so, talk with the prescribing physician about finding a substitute.

Tears can dry up too quickly in people who blink infrequently and those who sleep with their eyes slightly open. For those with the latter problem, the dryness is much worse just after waking up and gets better throughout the day.

Some people also have a nervous habit of dabbing their eyes with a tissue -- often because the tears are not draining properly. But this acts like a wick and sucks enough tears away so that the tear glands can't keep up.

Poor quality tears can be the result of vitamin A deficiency, trachoma (a type of eye infection), blepharitis (inflammation of the underside of the eyelid), and a rare condition called Stevens-Johnson syndrome. The tears are much more watery, which means they lubricate poorly and evaporate faster, leaving salts behind that cause stinging.

I presume that when you mention your eye doctor you mean an ophthalmologist, not an optometrist, and I hope that your eye doctor evaluated your tears to determine their quality. And that, since you were not told otherwise, the quality was fine. However, increasing your intake of vitamin A would be worth trying, as long as you limit the amount to that found in a standard multivitamin. It's possible to get an overdose of vitamin A by taking mega-dose supplements.

Since you have been evaluated by an ophthalmologist and no specific explanation for your dry eyes has been found, I suspect that you are stuck using eyes drops as your primary solution. And, as you have found out, these need to be applied six to eight times per day.

Update on stroke: An abnormal heart rhythm called atrial fibrillation is one of the most common causes of stroke. Older people with this condition have about twice the risk of stroke as those without it.

So the standard recommendation for people with atrial fibrillation is to use a drug called warfarin (brand name Coumadin), which decreases the risk of clots forming in the heart and traveling to the brain, causing a stroke.

But in order to prevent these clots, warfarin also increases the risk of bleeding everywhere else. This side effect can not only be a nuisance -- it can be deadly.

A recent study found that when doctors fully discussed the possible side effects, compared with the expected reduction of strokes, almost half the people declined to use the drug.

Write to Allen Douma in care of Tribune Media Services, 2225 Kenmore Ave., Suite 114, Buffalo, N.Y. 14207; or contact him at DRFamily@aol.com. This column is not intended to take the place of consultation with a health-care provider.

There are no comments - be the first to comment